Watson Laboratories, a subsidiary of Watson Pharmaceuticals, issued a voluntary recall in the US for two lots of hydrocodone bitartrate and acetaminophen tablets, USP 10 mg/500 mg. Watson issued the recall on Sept. 21, 2012, and has informed FDA of the recall.
The voluntary recall followed a customer complaint that tablets were thicker and a darker shade than the other tablets. The recall included hydrocodone bitartrate and acetaminophen tablets, USP 10 mg/500 mg, 500 count NDC 00591-0540-05, lot numbers 519406A and 521759A, both with the expiry date April 2014. In a Sept. 21, 2012, press statement, Watson says it is possible that some tablets from lots 519406A and 521759A exceed the weight specification and may contain higher than indicated amounts of the ingredients hydrocodone bitartrate and/or acetaminophen. Hydrocodone bitartrate and acetaminophen tablets are approximately 0.6 inches in length, blue, bisected capsule shaped, with "Watson 540" debossed on one side of the tablet.
The product, hydrocodone bitartrate and acetaminophen 10 mg/500 mg tablets, are indicated for the relief of moderate to moderately severe pain. The affected lots were distributed between June 27, 2012 and July 18, 2012 to wholesale distributors and retail pharmacies nationwide. The lot numbers can be found on the manufacturer's bottle label.
The company says that unintentional ingestion of excessive amounts of acetaminophen may potentially result in an adverse event, including liver toxicity, especially in patients on other acetaminophen-containing medications, patients with liver dysfunction, or people who consume more than three alcoholic beverages a day. The product label warns consumers that acetaminophen overdose can potentially cause severe liver damage, at times resulting in liver transplant or death. Unintentional ingestion of excessive amounts of hydrocodone may result in an adverse event, including an increase in the severity or frequency of side effects, such as sedation or respiratory depression, particularly in patients who are elderly, have severe kidney or liver impairment, or are also taking interacting medications, for example other sedating medications or certain antidepressants. No reports of injuries related to the recalled product have been received to date, according to the company.